Ohio, 2012

Hail in Ohio, July 15, 2012

July 15, 2012 · NWS ILN · 1 event in 1 county or zone

An upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across central Ohio during the afternoon and evening. Some of these storms were capable of producing sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across central Ohio during the afternoon and evening. Some of these storms were capable of producing sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 6:39 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 15, 6:39 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT SUN JUL 15 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO WORK THROUGH THE AREA
THIS EVENING KEEPING SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
SHOWERS AND THUNDERSTORMS WILL STAY IN THE FORECAST FOR PARTS OF
THE AREA TO START THE WORK WEEK AS MOISTURE WORKS NORTH INTO THE
AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE OVER THE
NEXT COUPLE OF HOURS BEFORE DECREASING ACROSS THE AREA WITH
SUNSET. MADE ONLY MINOR ADJUSTMENT TO TEMPERATURES FOR THE
OVERNIGHT TO ADJUST FOR CURRENT TRENDS. WENT CLOSE TO GUIDANCE FOR
LOW TEMPERATURES OVERNIGHT.  NORTHERN PORTIONS OF THE FA WILL
BEGIN TO CLEAR OUT LATER DURING THE OVERNIGHT AND SOME FOG
FORMATION WILL BE POSSIBLE. FOG DOES NOT LOOK LIKE IT WILL BE
DENSE ENOUGH TO PUT IN THE FORECAST AT THIS AND THEREFORE LEFT FOG
OUT CURRENTLY FOR THE OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MOISTURE WILL WORK UP INTO SOUTHERN PORTIONS OF THE FA FOR MONDAY
DURING THE DAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
NORTHERN KENTUCKY...SOUTHERN OHIO...AND SE INDIANA. THE REST OF
THE AREA WILL REMAIN DRY ON MONDAY. WITH LESS CLOUD COVER AND
PRECIPITATION ACROSS THE AREA EXPECT TEMPERATURES TO BE SLIGHTLY
WARMER THAN SUNDAY. WENT WITH HIGHS IN THE UPPER 80S TO THE LOWER
90S WITH THE LOWEST TEMPERATURES ACROSS SOUTHERN PORTIONS OF THE
FA WHERE MORE CLOUD COVER AND PRECIPITATION WILL BE PRESENT.
PRECIPITATION WILL TAPER OFF DURING THE EVENING HOURS MONDAY NIGHT
AND HIGH PRESSURE WILL BRIEFLY WORK INTO THE AREA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
RISING UPPER HEIGHTS AND SOUTHWEST LOW LEVEL FLOW WILL RESULT IN
TEMPERATURES AND DEW POINTS CONTINUING TO INCREASE TUESDAY WITH A
WARM AND MUGGY TUESDAY NIGHT. HAVE LEANED TOWARDS WARMER GUIDANCE
FOR TEMPERATURES BOTH PERIODS. A WEAK DISTURBANCE ROUNDING AN
UPPER RIDGE WILL COMBINED WITH PEAK HEATING COULD RESULT IN SOME
STORMS DEVELOPING TUESDAY AFTERNOON INTO THE EVENING. CHANCE OF
STORMS WILL INCREASE HEADING INTO WEDNESDAY AS A COLD FRONT MOVES
INTO THE AREA FROM THE NORTH. THE FRONT WILL SAG SOUTH WEDNESDAY
NIGHT AND THURSDAY RESULTING IN A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS NEAR AND AHEAD OF THE FRONT.

THE FRONT WILL CLEAR THE FORECAST AREA BY THURSDAY EVENING WITH HIGH
PRESSURE BUILDING IN THROUGH THE REST OF THE WEEK. THIS WILL USHER
IN LESS HUMID AIR WITH TEMPERATURES CLOSER TO NORMAL. THE HIGH WILL
MOVE OFF TO THE EAST ON SUNDAY AND THERE IS THE POSSIBILITY OF A
SYSTEM APPROACHING FROM THE NORTHWEST. BUT QUITE A BIT OF
UNCERTAINTY THAT FAR OUT IN TIME WHETHER THERE WILL MUCH OF A CHANCE
OF RAIN ON SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING...MAINLY NEAR KDAY AND KILN. THIS ACTIVITY WILL DIMINISH
BEFORE MIDNIGHT. SCATTERED CU WILL REMAIN ACROSS THE AREA OVERNIGHT
TONIGHT. IT IS APPEARING LESS LIKELY NOW THAT A STRATUS DECK WILL
DEVELOP OVERNIGHT TONIGHT. HAVE THEREFORE REMOVED THIS FEATURE
FROM THE FORECAST. IN TURN HOWEVER...PLENTY OF SURFACE
MOISTURE WILL COMBINE WITH RADIATIONAL COOLING UNDER MOSTLY CLEAR
SKIES TO ALLOW FOR FOG/MIST TO DEVELOP ACROSS THE AREA. THIS SEEMS
REASONABLE AS AREAS UPSTREAM ACROSS IL/IN LAST NIGHT EXPERIENCED
SEVERAL HOURS OF MVFR VSBYS. THE BEST CHANCES FOR MORE DENSE
FOG/MIST APPEARS TO BE ACROSS THE SOUTHERN TERMINALS. AFTER
SUNRISE...VFR CONDITIONS ARE EXPECTED TO RETURN WITH SCATTERED CU
LASTING THROUGHOUT THE DAY.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, Jul 15, 4:31 AM EST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
531 AM EDT SUN JUL 15 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
531 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 4:49 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       WESTERVILLE             40.12N 82.92W
07/15/2012  U0.00 INCH       FRANKLIN           OH   AMATEUR RADIO

            SOME FLOODING OF INTERSECTIONS WAS REPORTED ACROSS
            NORTHEASTERN FRANKLIN COUNTY.

&&

ASL
Special weather statement, Jul 15, 6:38 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT SUN JUL 15 2012

OHZ042-051-061-160015-
DARKE OH-MIAMI OH-MONTGOMERY OH-
738 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...
SOUTHWESTERN MIAMI AND SOUTHEASTERN DARKE COUNTIES THROUGH 815 PM
EDT...

AT 734 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR UNION
CORNERS...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COVINGTON...PLEASANT
HILL...WEST MILTON AND TROY.

ALSO...PITSBURG...CIRCLE HILL...LAURA...POTSDAM...LUDLOW FALLS...
PHILLIPSBURG...GARLAND AND UNION ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4007 8415 3983 8437 4003 8461 4015 8445
Special weather statement, Jul 15, 7:02 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
802 PM EDT SUN JUL 15 2012

OHZ051>053-160030-
CHAMPAIGN OH-CLARK OH-MIAMI OH-
802 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MIAMI...
NORTHWESTERN CLARK AND SOUTHWESTERN CHAMPAIGN COUNTIES THROUGH 830 PM
EDT...

AT 759 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRAYSON...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW CARLISLE.

ALSO...CASSTOWN...GRAYSON...HAVEN VIEW...BRANDT...CHRISTIANSBURG...
BROWN...PARK LAYNE AND MEDWAY ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 4006 8385 3987 8397 3991 8416 3992 8416
      3992 8419 3994 8427 4009 8413

ASL
Special weather statement, Jul 15, 7:23 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 PM EDT SUN JUL 15 2012

OHZ051>054-061-062-160100-
CHAMPAIGN OH-CLARK OH-GREENE OH-MADISON OH-MIAMI OH-MONTGOMERY OH-
823 PM EDT SUN JUL 15 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
MONTGOMERY...SOUTHEASTERN MIAMI...NORTHERN MADISON...NORTHWESTERN
GREENE...CLARK AND SOUTHERN CHAMPAIGN COUNTIES THROUGH 900 PM EDT...

AT 816 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM TROY TO URBANA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW CARLISLE...
MECHANICSBURG...HUBER HEIGHTS...SPRINGFIELD...ENON...FAIRBORN AND
CHOCTAW LAKE.

ALSO...LAWRENCEVILLE...POWHATTAN...CATAWBA STATION...PHONETON...
DONNELSVILLE...NEW MOOREFIELD...BRANDT AND ROSEDALE ARE NEAR THE PATH
OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 4015 8350 4011 8350 4011 8343 4002 8326
      3984 8374 3978 8401 3998 8430 3999 8418
      4019 8357

ASL
Special weather statement, Jul 15, 7:55 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EDT SUN JUL 15 2012

OHZ053-054-062-160130-
CLARK OH-GREENE OH-MADISON OH-
855 PM EDT SUN JUL 15 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON...
NORTHEASTERN GREENE AND CLARK COUNTIES THROUGH 930 PM EDT...

AT 850 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM HUBER HEIGHTS TO SPRINGFIELD TO NEW MOOREFIELD...
MOVING EAST SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FAIRBORN...YELLOW
SPRINGS...SOUTH CHARLESTON...LONDON AND CEDARVILLE.

ALSO...HOLIDAY VALLEY...HARMONY...SOUTH VIENNA...HUSTEAD...
SPRINGFIELD MUNICIPAL AIRPORT...BRIGHTON...PLATTSBURG AND PITCHIN ARE
NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3988 8330 3979 8351 3971 8384 3983 8408
      3984 8405 3988 8405 3989 8405 3993 8393
      4002 8369 4002 8367

ASL
Special weather statement, Jul 15, 8:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
920 PM EDT SUN JUL 15 2012

OHZ062-160145-
GREENE OH-
920 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE COUNTY THROUGH
945 PM EDT...

AT 918 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FAIRBORN...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILBERFORCE.

ALSO...OLDTOWN IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3971 8384 3970 8403 3978 8408 3980 8402

ASL

The radar

The Cincinnati radar (KILN), 46 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
July 15, 8:20 PM EST to 8:24 PM EST
Where
Greene County, 1.38 mi S of Fairborn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -84.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403212.